Article

Torsades de Pointes Associated With Intravenous Haloperidol in Critically Ill Patients

Wayne State University, Detroit, Michigan, United States
The American Journal of Cardiology (Impact Factor: 3.43). 01/1998; 81(2):238-40. DOI: 10.1016/S0002-9149(97)00888-6
Source: PubMed

ABSTRACT In this retrospective case-control study, 8 of 223 consecutive patients (3.6%) treated with intravenous haloperidol developed torsades de pointes, and were compared with 41 patients randomly selected as controls. The likelihood of torsades de pointes associated with intravenous haloperidol is significantly greater in patients receiving > or = 35 mg over 24 hours or in those with a QTc interval of >500 ms, or both.

0 Followers
 · 
92 Views
  • Source
    • "L'halopéridol présente les effets indésirables habituels de cette classe médicamenteuse (syndrome extrapyramidal , allongement de l'intervalle QT, syndrome malin des neuroleptiques, entre autres). L'incidence de survenue pour cette molécule est élevée et la gravité potentiellement très sévère [40] [41]. La littérature sur les antipsychotiques atypiques intéressant les patients de réanimation est peu abondante. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Delirium in intensive care unit occurs frequently and carries an important prognostic significance. Its diagnostic has to rely on validated tools in the setting of a systematic approach, which allowed physicians to distinguish it from agitation and withdrawal syndrome. The identification of some risk factors leads to important therapeutic implications, among which goal-directed sedation protocols is essential. Sleep quality as well as early mobilisation of the patients may also impact the occurrence of delirium. Pharmacologic therapeutic approach relies mainly on antipsychotic drugs. Haloperidol is the most widely used molecule in that indication but other antipsychotic drugs seem to have less side effects. New drugs such as dexmetedimidine are promising, but have to be confirmed on larger studies.
    Réanimation 10/2010; 19(6). DOI:10.1016/j.reaurg.2010.05.013
  • Source
    • "Among 223 patients receiving i.v. haloperidol , eight developed torsade de pointes and they assumed the highest dose in the shortest period (Nagaraja et al 1998). "
    [Show abstract] [Hide abstract]
    ABSTRACT: The prolongation of the cardiac repolarization process, a result of the blocking of the Human Ether-ago-go Related Gene potassium channel, is an undesired accessory property shared by many pharmacological classes of non-cardiovascular drugs. Often the delayed cardiac repolarization process can be identified by a prolongation of the QT interval of the electrocardiograph. In these conditions, premature action potentials can trigger a dangerous polymorphic ventricular tachyarrhythmia, known as torsade de pointes, which occasionally can result in lethal ventricular fibrillation. In this work, brief descriptions of the electrophysiological basis of torsade de pointes and of the several pharmacological classes of torsadogenic drugs are given. Attention is focused on antipsychotics, with a deeper overview on the experimental and clinical reports about their torsadogenic properties.
    Journal of Pharmacy and Pharmacology 03/2005; 57(2):151-61. DOI:10.1211/0022357055272 · 2.16 Impact Factor
  • Source
    • "Second-generation histamine type 1 receptor antagonists , astemizole (Hoppu et al., 1991; Ikeda et al., 1998; Rao et al., 1994; Simons et al., 1988; Snook et al., 1988) and terfenadine (Crane and Shih, 1993; Pohjola-Sintonen et al., 1993; Zimmermann et al., 1992) are reported to induce TdP in humans when taken as an overdose or in combination with other drugs that affect their metabolism. Cisapride, a gastrointestinal prokinetic agent (Drolet et al., 1998; Vitola et al., 1998), several antibiotics including erythromycin (Brandriss et al., 1994; Oberg and Bauman, 1995), clarithromycin (Lee et al., 1998) and trimethoprim sulfamethoxazole (Wiener et al., 1981), and psychoactive drugs such as haloperidol (Jackson et al., 1997; Sharma et al., 1998) have also been reported to induce TdP. In such cases, the acquired LQTS is considered as a " pure " adverse effect because it is not related to the drugs' expected pharmacological activities. "
    [Show abstract] [Hide abstract]
    ABSTRACT: An acute in vivo model for drug-induced torsades de pointes (TdP) for use in safety evaluation of drugs was developed using dogs with acute complete atrioventricular (AV) block. In order to study the effects of anesthetic agents on the inducibility of TdP, arrhythmias were induced by programmed electrical stimulation (PES) before and after cumulative intravenous administration of quinidine under anesthesia with sodium pentobarbital, halothane, or isoflurane. Both prolongation of the QTc and the incidence of TdP were greatest in dogs anesthetized with halothane and were smallest in those given pentobarbital, suggesting that halothane is the most suitable anesthetic for this TdP model. To further validate this model, astemizole was administered intravenously to other dogs under halothane anesthesia. Astemizole at 0.3 mg/kg caused slight prolongation of the QT interval but did not induce any arrhythmias. At 1 mg/kg, however, TdP were induced in 5 of 10 animals and in an additional 2 animals at 3 mg/kg. Single and multiple ectopic beats preceded the induction of TdP, and the ectopic beats were observed in a dose-dependent manner. The plasma concentrations of quinidine in dogs with TdP were equivalent to or less than quinidine levels in humans with TdP, while those of astemizole were higher in dogs. In conclusion, this acute canine model of TdP with halothane anesthesia, complete AV block, PES, and simultaneous measurements of plasma drug concentration would be valuable for assessing the risk of drugs, especially I(Kr) blockers, to induce TdP in humans.
    Toxicological Sciences 04/2001; 60(1):165-76. DOI:10.1093/toxsci/60.1.165 · 4.48 Impact Factor
Show more